# SDR 041403

- Difficulty date: October 5, 2004
- Submitted: October 8, 2004
- Operation: General aviation
- Aircraft: N117MM
- Make and model: Cessna 177
- Aircraft serial: 17700872
- Engine: Lyc O320E2D
- System (JASC): 7160 · Engine Air Intake System
- Part: Air Filter
- Part number: BA5710
- Condition: Wrong Part
- Location: Engine
- Stage of operation: IN
- How discovered: V
- Nature of condition: W
- Precautionary procedure: K

## Discrepancy

DURING TROUBLESHOOTING FOR EXCESSIVE MAGNETO DROP, FOUND FACE OF AIR FILTER ELEMENT DETERIORATED. THE INSTALLATION IS FOR A BRACKETT FILTER. REMOVED ELEMENT AND FOUND THAT ELEMENT WAS AN UNAPPROVED PART. THE (FILTER) WAS HAND CUT FROM A PIECE OF GREEN FOAM .6250 INCH THICK. IT APPEARS THE FACE OF THE FOAM WAS PAINTED BLACK SO AS TO LOOK LIKE A GENUINE BRACKETT FILTER. HAD THE FILTER DETERIORATED, INGESTION IN THE CARBURETOR COULD HAVE CAUSED A LOSS OF ENGINE POWER WITH POTENTIAL FATAL RESULTS. THIS PRESENTS A SERIOUS SAFETY PROBLEM AND REPRESENTS A LACK OF REGARD FOR SAFETY.  NO LOGBOOK ENTRY COULD BE FOUND FOR RECENT INSTALLATION OF FILTER. ANNUAL INSPECTION WAS SIGNED OFF IN AUGUST OF 2004.
